Alert archive / Idaho / Tornado Warnings in 2015

Tornado Warning 5, NWS Pocatello, ID

July 11, 2015Jefferson County, Idaho

NWS Pocatello, ID issued this tornado warning at Jul 11, 2015, 2:37 PM MDT for Jefferson County, Idaho. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2015, 2:37 PM MDT (20:37 UTC)
Expired
Jul 11, 2015, 3:00 PM MDT
In force
23 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Jefferson County, ID

The radar

The Pocatello radar (KSFX), 100 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:40 PM MDTFUNNEL CLOUDHamer, IDESTIMATED FUNNEL LOCATION 10 WEST MUD LAKE.
Jul 11, 2:40 PM MDTTORNADOHamer, IDVIDEO RECEIVED WITH TORNADO OVER MUD LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.6 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2015-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2015-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2265 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WFUS55 KPIH 112037
TORPIH
IDC051-112100-
/O.NEW.KPIH.TO.W.0005.150711T2037Z-150711T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
237 PM MDT SAT JUL 11 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 300 PM MDT
    
* AT 237 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
  HAMER...OR 15 MILES EAST OF TERRETON. DOPPLER RADAR SHOWED THIS
  TORNADO MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAMER AND SAGE JUNCTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO HAS BEEN CONFIRMED BY LOCAL LAW ENFORCEMENT.
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4377 11213 4391 11228 4401 11216 4398 11215
      4397 11216 4397 11198 4384 11198
TIME...MOT...LOC 2037Z 231DEG 21KT 4390 11213 

$$

VALLE
1 follow-up statement
608 
WWUS55 KPIH 112057
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
257 PM MDT SAT JUL 11 2015

IDC051-112106-
/O.EXP.KPIH.TO.W.0005.000000T0000Z-150711T2100Z/
JEFFERSON ID-
257 PM MDT SAT JUL 11 2015

...THE TORNADO WARNING FOR CENTRAL JEFFERSON COUNTY WILL EXPIRE AT
300 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO 
EXPIRE. OTHER STORMS ACROSS THE AREA CAN STILL PRODUCE SMALL 
HAIL...HEAVY RAIN AND GUSTY WINDS.  

LAT...LON 4377 11213 4391 11228 4401 11216 4398 11215
      4397 11216 4397 11198 4384 11198
TIME...MOT...LOC 2055Z 231DEG 21KT 4390 11213 

$$

JKEYES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Jul 11, 1:44 PM MDT, 53 minutes earlier.

Area forecast discussion, Jul 11, 1:44 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
144 PM MDT SAT JUL 11 2015

.DISCUSSION...FORECAST IS A BIT OF A BROKEN RECORD. A LONGWAVE
TROUGH EXISTS ALONG THE PACIFIC COAST. THIS IS MULTIPLE SHORTWAVES
WITH OCCASIONAL WEAK LOW PRESSURE SYSTEMS THROUGH IDAHO AND WILL
CONTINUE TO DO SO OVER THE NEXT SEVERAL DAYS. BECAUSE OF THE
POSITION OF THE UPPER FLOW PATTERN...THE CENTRAL MOUNTAINS WILL
HAVE THE BEST CHANCES FOR STORMS. BUT STORMS ARE POSSIBLE
ELSEWHERE AS WELL. TODAY IS ONE SUCH EXAMPLE WHERE STORMS
DEVELOPED ALONG THE INTERFACE OF THE SNAKE PLAIN AND THE SOUTHERN
HIGHLANDS AND MOVED NORTHEAST ROUGHLY ALONG THAT INTERFACE. EXPECT
MUCH BUT NOT ALL OF THE ACTIVITY TO DIMINISH AROUND MID EVENING.

VALLE

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE AROUND THROUGH THE
WEEKEND. WE WILL SEE MOST OF THOSE STORMS IN THE AFTERNOON AND
EVENING HOURS. WE ARE EXPECTING MAINLY HEAVY RAIN AND HAIL. SOME
STORMS THOUGH COULD PRODUCE OUTFLOW BOUNDARIES THAT WOULD FIRE OTHER
STORMS OR WINDS OVER 35KTS THROUGH THIS EVENING. COVERAGE WILL BE A
LITTLE LESS TOMORROW BUT EXPECT AT LEAST VCSH OR VCTS AT ALL FOUR
TAF SITES. KEYES

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
FIRST PART OF NEXT WEEK AS SUBTROPICAL MOISTURE RIDES UP INTO IDAHO
ON SOUTHWEST FLOW. THE BEST COVERAGE WILL BE OVER THE CENTRAL
MOUNTAINS AND UPPER SNAKE HIGHLANDS...WITH LESS COVERAGE FOR THE
REST OF THE AREA. WETTING RAINS OVER 0.10 INCH ARE POSSIBLE
ESPECIALLY WITH STRONGER CELLS THAT FORM OR WHERE MULTIPLE STORMS
MOVE OVER THE SAME AREA. WE WILL SEE GUSTY SURFACE WINDS OUTSIDE OF
STORMS THIS EVENING AND AGAIN SUNDAY...ALTHOUGH A BIT LOWER VS
TODAY. THEY WILL PICK UP AGAIN MIDWEEK AFTER THE FLOW TURNS
WESTERLY...WHICH SHOULD OCCUR AFTER A STORMS SWEEPS EAST OF THE
STATE ON WEDNESDAY. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Jul 11, 11:34 AM MDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1134 AM MDT SAT JUL 11 2015

IDZ021-022-111815-
SOUTH CENTRAL HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
1134 AM MDT SAT JUL 11 2015

...SMALL HAIL...WINDS OVER 30 MPH AND HEAVY RAIN AFFECTING
SOUTHWESTERN BINGHAM...NORTHWESTERN BANNOCK AND CENTRAL POWER
COUNTIES UNTIL 1215 PM MDT...

AT 1131 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NEELEY...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL...WINDS OVER 30 MPH AND HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM. PEOPLE ON AMERICAN FALLS RESERVOIR NEED TO
HEAD FOR SHORE NOW!!!

LOCATIONS IMPACTED INCLUDE... AMERICAN FALLS...CHUBBUCK... POCATELLO
AIRPORT AND FORT HALL BANNOCK CREEK LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4262 11279 4274 11297 4307 11269 4296 11246
TIME...MOT...LOC 1731Z 222DEG 19KT 4274 11281

JKEYES
Special weather statement, Jul 11, 12:14 PM MDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1214 PM MDT SAT JUL 11 2015

IDZ021>023-111900-
SOUTH CENTRAL HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
CARIBOU HIGHLANDS ID-
1214 PM MDT SAT JUL 11 2015

...HAIL UP TO ONE HALF INCH AND HEAVY RAIN AFFECTING SOUTHWESTERN
BINGHAM...NORTHWESTERN BANNOCK AND CENTRAL POWER COUNTIES UNTIL 100
PM MDT...

AT 1211 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS
FROM CHUBBUCK TO NORTH OF ROCKLAND...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE HALF INCH AND HEAVY RAIN ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
POCATELLO...BLACKFOOT...AMERICAN FALLS...AMERICAN FALLS RESERVOIR...
NEELEY...CHUBBUCK...ROCKLAND...POCATELLO AIRPORT...FORT HALL BUFFALO
LODGE...FORT HALL BANNOCK PEAK...FORT HALL TOWNSITE...MORELAND...FORT
HALL PUTNAM LODGE...FORT HALL BANNOCK CREEK LODGE...FORT HALL EAGLE
LODGE...GROVELAND AND MASSACRE ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4248 11279 4268 11312 4326 11242 4305 11204
TIME...MOT...LOC 1811Z 223DEG 18KT 4291 11250

JKEYES
Local storm report, Jul 11, 12:45 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1245 PM MDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             1 WSW CHUBBUCK          42.92N 112.48W
07/11/2015  M0.75 INCH       BANNOCK            ID   NWS EMPLOYEE

            HEAVY RAINFALL WITH PENNY SIZE HAIL.

1241 PM     HAIL             NNW CHUBBUCK            42.88N 112.47W
07/11/2015  M0.75 INCH       BANNOCK            ID   TRAINED SPOTTER

            HAIL COVERING GROUND TO DEPTH OF 1.5 INCHES NEAR CITY
            HALL IN POCATELLO. HEAVY RAIN WITH THE HAIL.

&&

GWICKLUN
Local storm report, Jul 11, 12:52 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1252 PM MDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       WSW CHUBBUCK            42.92N 112.46W
07/11/2015  M0.52 INCH       BANNOCK            ID   NWS EMPLOYEE

            HEAVY RAINFALL OCCURRED OVER A 45 MINUTE PERIOD.

&&

GWICKLUN
Special weather statement, Jul 11, 1:09 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
109 PM MDT SAT JUL 11 2015

IDZ019>021-023-112000-
UPPER SNAKE RIVER PLAIN ID-LOWER SNAKE RIVER PLAIN ID-
CARIBOU HIGHLANDS ID-UPPER SNAKE HIGHLANDS ID-
109 PM MDT SAT JUL 11 2015

...SMALL HAIL AND HEAVY RAIN AFFECTING CENTRAL
BINGHAM...SOUTHEASTERN JEFFERSON...NORTH CENTRAL
BANNOCK...NORTHWESTERN CARIBOU... SOUTHEASTERN
FREMONT...NORTHEASTERN BONNEVILLE...EASTERN MADISON... NORTHEASTERN
POWER AND TETON COUNTIES UNTIL 200 PM MDT...

AT 105 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM
9 MILES WEST OF DRIGGS TO BONE TO CHUBBUCK...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE HALF INCH ALONG WITH VERY HEAVY RAIN WILL BE POSSIBLE
WITH THIS LINE OF STORMS. SMALL HAIL AND MINOR FLOODING HAS BEEN
REPORTED.

LOCATIONS IMPACTED INCLUDE...IDAHO FALLS...BLACKFOOT...DRIGGS...SWAN
VALLEY...FELT... RIRIE RESERVOIR...GOSHEN...CHESTERFIELD
RESERVOIR...AMMON...SHELLEY...VICTOR...IONA...
INKOM...RIRIE...FIRTH...TETONIA AND FORT HALL BUFFALO LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4267 11229 4304 11274 4417 11109 4413 11109
      4412 11105 4364 11104
TIME...MOT...LOC 1905Z 218DEG 20KT 4371 11129

JKEYES
Special weather statement, Jul 11, 2:31 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
231 PM MDT SAT JUL 11 2015

IDZ019-020-112115-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
231 PM MDT SAT JUL 11 2015

...SMALL HAIL...WINDS OVER 40 MPH AND VERY HEAVY RAIN AFFECTING
JEFFERSON...SOUTHEASTERN CLARK...SOUTHWESTERN FREMONT...NORTHWESTERN
BONNEVILLE AND WESTERN MADISON COUNTIES UNTIL 315 PM MDT...

AT 229 PM MDT...DOPPLER RADAR WAS TRACKING ONE STRONG THUNDERSTORM
OVER HAMER WITH A SECOND STORM WEST OF ROBERTS...MOVING NORTHEAST AT
20 MPH.

UP TO HALF INCH HAIL AND WINDS OVER 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN AND MINOR FLOODING WILL ALSO BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
REXBURG...RIGBY...LORENZO...TERRETON...MENAN...ROBERTS...
LEWISVILLE...MUD LAKE...HAMER...EGIN...PLANO...ARCHER...SOUTHERN
SAINT ANTHONY SAND DUNES...KETTLE BUTTE...SAGE JUNCTION AND THORNTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4353 11238 4382 11257 4431 11191 4367 11173
TIME...MOT...LOC 2029Z 230DEG 19KT 4389 11218

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:34 AM MDTSpecial Weather StatementPIHPower41 min
Jul 11, 12:14 PM MDTSpecial Weather StatementPIHBingham, Power46 min
Jul 11, 1:09 PM MDTSpecial Weather StatementPIHBingham, Bonneville, Teton51 min
Jul 11, 2:31 PM MDTSpecial Weather StatementPIHJefferson44 min
Jul 11, 3:05 PM MDTSpecial Weather StatementPIHFremont40 min
Jul 11, 3:11 PM MDTSpecial Weather StatementPIHCassia49 min
Jul 11, 3:30 PM MDTSpecial Weather StatementPIHFremont45 min
Jul 11, 4:20 PM MDTTornado WarningPIHBingham, Blaine, Minidoka, Power19 min
Jul 11, 5:06 PM MDTSpecial Weather StatementPIHJerome39 min

Nearby

Tornado Warnings in Idaho, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.